Texas, 2023

Winter Weather in Texas, February 9, 2023

February 9, 2023 · NWS LUB · 4 events in 4 counties and zones

A strong upper level shortwave trough progressed southeast through the Texas Panhandle during the day of the ninth producing light snowfall in the southwestern Texas Panhandle and western South Plains. Temperatures were initially too warm for accumulating snowfall during the afternoon but dropped due to wet-bulb cooling producing snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level shortwave trough progressed southeast through the Texas Panhandle during the day of the ninth producing light snowfall in the southwestern Texas Panhandle and western South Plains. Temperatures were initially too warm for accumulating snowfall during the afternoon but dropped due to wet-bulb cooling producing snow. Snowfall accumulations were generally light but some areas did measure an inch or more.

Snowfall totals from NWS cooperative weather observers are listed below:

2.0 inches at Dimmitt (Castro County),|1.0 inch at Friona (Parmer County),|1.0 inch at Levelland (Hockley County), and|1.0 inch at Morton (Cochran County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 9, 11:51 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Feb 9, 11:51 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1151 AM CST Thu Feb 9 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 311 AM CST Thu Feb 9 2023

Some significant changes were made to the forecast for today as
models have come into more agreement with the next short wave
trough. Most notably was the addition of measurable snowfall for the
extreme southwestern Texas Panhandle and a general increase in PoPs
area wide.

As the departing trough quickly swings up into the Midwest, the next
short wave trough will be hot on its heels affecting the area today.
Although this trough will again be positively tilted as it moves
overhead, it will pack a little bit of a punch with large scale
ascent on the downwind side of the trough axis. Upper level
divergence will begin spreading overhead after 12Z this morning and
persist through much of the day with subsidence not swinging in
until this evening. This trough will bring in a meaningful amount of
PV advection at the upper levels of the atmosphere peaking between
18 and 00Z. Regarding the moisture situation, the lowest levels of
the atmosphere will start the day out relatively dry. However, the
introduction of lift from the short wave and mid level moisture
advecting into the region will allow significant wet bulbing effects
to occur this morning into the afternoon. Areas in the extreme
southwestern Texas Panhandle will moisten up first in the lowest
levels by late this morning with the southeastern Texas Panhandle
remaining fairly dry until late this afternoon. Soundings from
several different models are in good agreement showing deep
saturation, especially in the southwestern Texas Panhandle for the
longest period of time. Some guidance shows saturation as high up as
-35C to -40C. Near surface conditions remain below 0C once
precipitation begins in the southwestern Texas Panhandle with a
gradual gradient of temperature increases to the east. Therefore,
the extreme southwestern Texas Panhandle stands the best chance of
observing measurable snowfall with values possibly up to an inch.

While all of this occurs, a cold front will have moved through the
region later this morning bringing strong northerly winds. This will
likely lead to a decrease in surface temperatures during the
afternoon and an increased likelihood of snowfall extending farther
to the south and east outside of the southwestern Texas Panhandle.
Surface pressure rises will slacken late Thursday into early Friday
but will still remain high enough to continue to bring breezy
northerly winds.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 311 AM CST Thu Feb 9 2023

Not much change in the extended forecast. We'll see cool temperatures
on Friday, mostly in the 40s, on the back side of a progressive
upper trough with northerly surface winds all day. The active,
amplified longwave pattern will result in a progressive ridge
passing across our region over the weekend with breezy
west/southwest surface winds and warmer temperatures over the
weekend back into the 60s. Deterministic guidance continues to
indicate increased precip chances Monday and Tuesday associated with
a deepening Pacific Low that begins to track in our direction early
Monday morning. The best lift will be late Monday night into early
Tuesday morning with our entire CWA expected to get at least some
light rainfall, with the southern South Plains and southern Rolling
Plains having the best chance at seeing totals over a quarter of an
inch or more. Similar to the most recent pattern, another trough
quickly approaches behind Tuesdays exiting system. The secondary low
will likely push another cold front south through our area late
Wednesday night cooling us back into the 40s for Thursday. NBM is
currently dry for FROPA but we could see some light precip moving
south out of the Texas Panhandle with the front across our northern
zones late Wednesday night.

&&

.AVIATION...
(18Z TAFS)
Issued at 1151 AM CST Thu Feb 9 2023

VFR conditions and gusty northerly winds are expected until this
afternoon and evening when precipitation is forecast to affect
all TAF sites. KPVW and KLBB are expected to receive a rain/snow
mix with precipitation initially falling as rain before
transitioning to snow. KCDS is expected to receive primarily rain,
but snow mixing in during the evening cannot be ruled out. IFR
conditions are expected at KPVW once precip moves into the
terminal with periods of MVFR when precip is lighter. MVFR
conditions are expected at KLBB at the onset of precip with
occasional periods of IFR ceilings/visibilities possible.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...01
LONG TERM....55
AVIATION...17
Hazardous weather outlook, Feb 9, 1:52 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
152 PM CST Thu Feb 9 2023

TXZ021>044-102000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
152 PM CST Thu Feb 9 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Light rain and snow are expected in the southwestern Texas Panhandle
and the northern South Plains this afternoon and through tonight.
Snow accumulations around 1 inch will be possible in the southwestern
Texas Panhandle with lighter amounts elsewhere.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Castro

When
February 9, 2:00 PM CST to 9:00 PM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
February 9, 2:00 PM CST to 9:00 PM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
February 9, 4:00 PM CST to 11:00 PM CST
Where
Hockley forecast zone
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
February 9, 4:00 PM CST to 11:00 PM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070218, 1070219, 1070220, 1070221.